ADHD Meds and nervous tics

Home Welcome to the ADDitude Forums For Parents Treating Your Child ADHD Meds and nervous tics

Viewing 3 reply threads
  • Author
    Posts
    • #56311
      irulik24
      Participant

      My 14-year-old son, who has ADHD, has always had mild nervous tics. He has been on Vyvanse 20mg for several years and the medication is working great for him, except for the fact that it makes his tics worse. In fact, it seems like that side effect has gotten worse, as he grows older. Now those tics are getting really pronounced and it is really bothering him. Is there a good alternative to Vyvanse that won’t make his tics worse? Thanks!!

    • #56655
      Penny Williams
      Keymaster

      The only way to know if there’s an alternative that will work for his ADHD symptoms and not increase his tics, is to try other medications. They work differently for everyone.

      Vyvanse is an amphetamine-based stimulant, so another in that category might be the most logical next step: Adderall, Evekeo…

      There’s also methylphenidate-based stimulants, like Ritalin and Concerta.

      There are medications known to ease tics, as well, and that might make sense if Vyvanse is working exceptionally well otherwise:

      Persistent Tics

      Talk to his prescribing doctor and get his/her guidance on the next steps.

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

      • #57200
        irulik24
        Participant

        Thank you, Penny! Spoke to our doctor and we’ll try Adderall next. Fingers crossed it will work better as far as tics go…

        @EllaSmith033
        – My son does not consume caffeine, but that’s good to know! Thank you for your feedback!

      • #65462
        irulik24
        Participant

        @ADHDmomma Thank you for the feedback.

        @MamaTan Thank you for sharing your story! I have switched my son to Adderall XR 20mg and the tics got better for a while and then came back, just like you are describing. My son, too, had tics prior to being on meds. I have long suspected that this has more to do with stress/anxiety and less with medication, which is a good thing, I guess. Thank you for your ideas. I will try them and, hopefully, something will help. Good luck to you as well!

    • #57085
      EllaSmith033
      Participant

      Has your son begun to consume more caffeine lately? I currently take 15mg of adderall IR twice a day, and I have found that when I take my medicine and consume a lot of caffeine, I get some nervous ticks (for me this is flexing my leg muscles). If I don’t drink caffeine and just take my meds, these ticks aren’t nearly as prominent.

    • #65461
      MamaTan
      Participant

      My son is currently on 20mg. of vyvanse and has been blinking his eyes excessively for the past few weeks on and off. We had gone up to 30mg of vyvanse and the blinking got so bad he’d come home from school with bloodshot eyes with dark circles around each of them. So we put him down to 20mg and the tics went away for two weeks…but just came back this past week as severely as they were when he was on 20mg. I brought him to his ADHD specialist today and she spent the session talking to him while I waited outside in the waiting room. She told me they talked about a whole host of worries he had from travel soccer success to math class to friendships. She said as he talked, his tics went away. She concluded that the issue is less the medication and more the anxiety. Not exactly sure what to do next but one thing I do is give him a glass of “Calm” magnesium drink to relax him each day after school. She also recommended NAC, a supplement that detoxifies the liver. I think we’ll also potentially give CBT a try to teach him coping skills for his worries and fears. He had tics before he tried ADHD meds but they definitely got worse on the vyvanse so if working on the anxieties doesn’t help we’ll probably try a different medication.

      Good luck to you.

Viewing 3 reply threads

You must be logged in to reply to this topic.